Georgia, 2011

Damaging Winds in Georgia, May 26, 2011

May 26, 2011 · NWS JAX · 3 events in 1 county or zone

A short wave trough destabilized the atmosphere during the evening when the sea breezes merged across western SE Georgia. A few severe storms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A short wave trough destabilized the atmosphere during the evening when the sea breezes merged across western SE Georgia. A few severe storms developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 1:35 PM EST, 6 hours 25 minutes earlier.

Area forecast discussion, May 26, 1:35 PM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
235 PM EDT THU MAY 26 2011

.SYNOPSIS... MID/UPPER LEVEL RIDGE IS BREAKING DOWN IN RESPONSE TO A
SHORTWAVE TROUGH ADVANCING FROM THE MISS VALLEY INTO THE SOUTHEAST
U.S. THE MEAN LEVEL (1000-500 MB) RIDGE WAS OFFSHORE PROVIDING A
SOUTHERLY FLOW OVER THE REGION. SATELLITE/RUC IS INDICATING A WEAK
SHORT WAVE ADVANCING EAST ACROSS N FL AND SW GA WHICH WILL MOVE
ACROSS THE AREA THIS EVE. 12Z JAX SOUNDING SHOWING STRONG CAP IN
PLACE ABOVE 900 MB...WHICH IS FORECAST TO BEGIN TO GRADUALLY
WEAKEN LATE THIS AFTERNOON/EVE.

&&

.SHORT TERM (TONIGHT-SUN)...

TONIGHT...SLY STEERING FLOW WILL FAVOR A CONVERGING OF GULF AND EAST
COAST SEABREEZES OVER INLAND AREAS ALONG THE SPINE OF FL PENINSULA.
THIS COLLISION...ALONG WITH SHORT WAVE...MAY BE ENOUGH TO BREAK THE
CAP AND COULD SEE ISOLD TSTMS FORM LATE IN THE AFTN/EARLY EVNG
MAINLY ACROSS THE INLAND AREAS. STRONG AND GUSTY WINDS AND LIGHTNING
WILL BE THE MAIN CONCERNS.

FRIDAY...SOUTHERN END OF SHORT WAVE TROUGH WILL TRACK ACROSS
THE REGION. THE STRONGEST DYNAMICS AND COLD FRONT WILL REMAIN
NORTH OF OUR AREA. HOWEVER...DAYTIME HEATING AND THE WEAK DYNAMICS
WILL HELP KICK OFF ISOLATED TSTMS IN THE MORNING WITH SCTD ACTIVITY
BY AFTN. DUE TO THE STEEP LOW LEVEL LAPSE RATES COULD SEE A FEW
STORMS PRODUCE STRONG AND GUSTY WINDS. FREQUENT CLOUD TO GROUND
LIGHTNING ALSO ANOTHER CONCERN DUE TO THE HIGH ELEVATED CAPE.
STEERING FLOW OUT OF THE SOUTHWEST...LIGHT ENOUGH TO ALLOW FOR
SOME PENETRATION OF THE EAST COAST SEA BREEZE INLAND AND SHOULD
SEE A GOOD SEA BREEZE COLLISION NEAR THE I-95 CORRIDOR DURING THE
LATE AFTERNOON AND EVE. HAVE GONE WITH 40-50% POPS MOST AREAS
DURING THE AFTERNOON. SOME STORMS MAY LINGER INTO THE EVE
ALONG THE I-95 CORRIDOR AS INDICATED BY THE SREF.

SATURDAY...THE SHORTWAVE TROUGH WILL MOVE EAST BECOMING SEPARATED
FROM THE NORTHERN STREAM AS A MEAN LAYER RIDGE REBUILDS NORTH OF THE
AREA. LEANING TOWARDS THE NAM WHICH SHOWS FLOW WEAK ENOUGH FOR SEA
BREEZE COLLISION INLAND IN THE LATE AFTERNOON WHICH WILL BE THE
FOCUS FOR SCATTERED STORMS. WARMING ALOFT WILL HELP MINIMIZE SEVERE
POTENTIAL OF STORMS. THE ONSHORE FLOW WILL KEEP BEACHES COOLER WHILE
INLAND AREAS WILL SEE TEMPS RETURN TO THE LOWER 90S.

SUNDAY...MEAN LAYER RIDGE BUILDS NORTH OF THE AREA WHICH WILL
ENHANCE THE EAST COAST SEA BREEZE AND PUSH ANY STORMS THAT
FORM TO THE WEST OF I-75. THE ONSHORE FLOW WILL KEEP COASTAL
AREAS IN THE MID 80S WHILE AREAS WELL INLAND WILL SEE TEMPS
IN THE LOWER 90S AGAIN.

.LONG TERM (MON-THU)...MEAN LAYER (1000-500MB) RIDGE BUILDS
NORTH OF THE AREA WHICH WILL PROVIDE A DEEP EASTERLY FLOW AND
MAINTAIN A DOMINANT EAST COAST SEABREEZE. A WEAK FRONT SAGS
SOUTH ACROSS THE AREA THURSDAY. MOISTURE APPEARS LIMITED AND WILL
CONTINUE WITH LOW AFTERNOON POPS. NEAR SEASONAL TEMPS ALONG THE
COAST WITH THE ONSHORE FLOW AND ABOVE NORMAL TEMPS WELL INLAND.

&&

.AVIATION...PREVAILING VFR INTO THE EVE. A FEW ISOLATED STORMS ARE
POSSIBLE LATE THIS AFTERNOON AND HAVE CB AT GNV. AREAS OF FOG ARE
EXPECTED TONIGHT WITH TEMPO IFR VSBY AT GNV AND MVFR VSBY AT
VQQ BETWEEN 09Z-12Z.

&&

.MARINE...WINDS WILL BECOME SE THIS AFTN. SPEEDS ARE EXPECTED TO
INCREASE WITH SMALL CRAFT EXERCISE CAUTION 15-20 KTS TONIGHT.
EASTERLY SWELLS ARE EXPECTED TO INCREASE LOCALLY LATE THIS WEEKEND
INTO EARLY NEXT WEEK DUE TO LONG FETCH OF EASTERLY FLOW.

&&

.FIRE WEATHER...FIRE DANGER STATEMENT ONGOING FOR HAMILTON...
COLUMBIA AND BAKER COUNTIES THIS AFTERNOON DUE TO MARGINAL DURATIONS
OF LOW RHS COMBINED WITH ELEVATED ERC VALUES AND DISPERSIONS.
RH'S FORECAST TO BE WELL ABOVE CRITICAL LEVELS FRIDAY. STRONG
AND GUSTY WINDS POSSIBLE NEAR SCATTERED STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  89  66  91 /  20  50  30  20
SSI  71  84  71  84 /  10  40  30  20
JAX  67  88  67  88 /  10  40  30  20
SGJ  69  86  69  86 /  10  30  20  20
GNV  66  90  66  91 /  20  40  20  30
OCF  67  90  67  91 /  10  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ECZ/PK
Hazardous weather outlook, May 26, 10:25 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1125 AM EDT THU MAY 26 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-271000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1125 AM EDT THU MAY 26 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

AN ELEVATED FIRE DANGER IS EXPECTED ALONG THE INTERSTATE 10
CORRIDOR FROM THE OSCEOLA NATIONAL FOREST TO THE SUWANNEE RIVER
VALLEY.

A WILDFIRE CONTINUES TO BURN ALONG U.S. HIGHWAY 1 JUST NORTHWEST OF
RACE POND IN EXTREME NORTHERN CHARLTON COUNTY...OR ABOUT 16 MILES
SOUTHEAST OF WAYCROSS.  SMOKE WILL SPREAD NORTH THEN NORTHWEST
TODAY...GENERALLY IMPACTING AREAS ALONG AND BETWEEN U.S. HIGHWAYS 301
AND 1.  VISIBILITIES CLOSE TO AND JUST DOWNSTREAM OF THE FIRE
WILL BE REDUCED TO LESS THAN A MILE.  PEOPLE WHO HAVE RESPIRATORY
ALIMENTS THAT CAN BE TRIGGERED BY SMOKE SHOULD CONSIDER STAYING
INDOORS.  MOTORISTS SHOULD ALSO BE ALERT FOR SUDDEN CHANGES IN
VISIBILITY.  U.S. 1 REMAINS CLOSED NEAR THE FIRE.  STATE ROAD 121
BETWEEN RACE POND AND HOBOKEN MAY ALSO BE CLOSED AT TIMES.

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE OVER THE INTERIOR LATE IN
THE DAY.  GUSTY WINDS AND DANGEROUS LIGHTNING CAN BE EXPECTED FROM
ANY THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED ON FRIDAY AND SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED EARLY NEXT WEEK DUE
TO INCREASING SWELLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

MKT/ECZ

In the hours before

Local storm report, May 26, 4:01 PM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
501 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     WILDFIRE         5 SSW POMONA PARK       29.43N 81.62W
05/26/2011                   PUTNAM             FL   EMERGENCY MNGR

            WILDFIRE HAS BURNED APPROXIMATELY 100 ACRES NEAR THE
            INTERSECTION OF COUNTY ROAD 308 AND TANGELO TERRACE.

&&

CARROLL
Special weather statement, May 26, 7:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
801 PM EDT THU MAY 26 2011

GAZ133>135-270045-
APPLING-BACON-JEFF DAVIS-
801 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN JEFF
DAVIS...APPLING AND NORTHERN BACON COUNTIES FOR STRONG WINDS AND
SMALL HAIL VALID UNTIL 845 PM EDT...

AT 801 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF BAXLEY...MOVING
NORTH AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND PINE GROVE...GRAHAM...BAXLEY AND PLANT HATCH THROUGH 845 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3196 8241 3197 8239 3194 8234 3194 8228
      3191 8219 3190 8211 3187 8210 3151 8240
      3160 8259 3197 8247 3197 8242
TIME...MOT...LOC 0001Z 201DEG 30KT 3171 8243

STRUBLE
Special weather statement, May 26, 7:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
818 PM EDT THU MAY 26 2011

FLZ023-GAZ150-164-270100-
BAKER-CHARLTON-WARE-
818 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WARE...NORTHERN BAKER AND CENTRAL CHARLTON COUNTIES FOR STRONG WINDS
AND SMALL HAIL VALID UNTIL 900 PM EDT...

AT 818 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CHARLTON COUNTY...OR 21 MILES WEST
OF CALLAHAN...MOVING NORTH AT 20 MPH. HAIL UP TO ONE HALF INCH IN
DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3081 8237 3083 8211 3044 8209 3045 8223
TIME...MOT...LOC 0018Z 177DEG 16KT 3052 8217

CARROLL
Special weather statement, May 26, 7:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
819 PM EDT THU MAY 26 2011

FLZ025-031-032-270100-
BRADFORD-CLAY-DUVAL-
819 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
CLAY...NORTHEASTERN BRADFORD AND WESTERN DUVAL COUNTIES FOR STRONG
WINDS AND SMALL HAIL VALID UNTIL 900 PM EDT...

AT 819 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF KINGSLEY...OR 14
MILES SOUTHEAST OF RAIFORD...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND STARKE...KINGSLEY...
LAWTEY...MIDDLEBURG...MAXVILLE...LAKESIDE...BELLAIR AND BALDWIN
THROUGH 900 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2986 8199 2996 8217 3015 8209 3015 8205
      3022 8205 3030 8202 3034 8198 3021 8170
TIME...MOT...LOC 0019Z 212DEG 17KT 2999 8202

STRUBLE
Special weather statement, May 26, 7:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
842 PM EDT THU MAY 26 2011

GAZ134>136-151-270130-
APPLING-BACON-PIERCE-WAYNE-
842 PM EDT THU MAY 26 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHWESTERN PIERCE...SOUTHEASTERN APPLING AND EASTERN BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 930 PM EDT...

AT 842 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF NEW LACY...OR 8 MILES
SOUTHEAST OF ALMA...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY...SURRENCY AND
ODUM THROUGH 930 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3170 8197 3134 8237 3136 8241 3139 8242
      3140 8241 3142 8242 3142 8248 3144 8248
      3145 8249 3147 8250 3185 8216
TIME...MOT...LOC 0042Z 219DEG 23KT 3147 8238

STRUBLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appling

When
May 26, 8:00 PM EST
Where
Appling County, 0.69 mi S of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.760, -82.350

Trees were blown down. The time of damage was estimated via radar.

Thunderstorm Wind, Appling

When
May 26, 8:20 PM EST
Where
Appling County, 4.34 mi WNW of Baxley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -82.450

A tree was blown down along Jesse White and Nail Road.

Thunderstorm Wind, Appling

When
May 26, 8:20 PM EST
Where
Appling County, 5.15 mi NNE of Baxley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -82.320

A tree was blown down near Ben Carter Road and George Craven Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295782, 295783, 295785.